Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 25
Issue 2, 547–1085
Issue 1, 1–546

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Dehn filling and the geometry of unknotting tunnels

Daryl Cooper, David Futer and Jessica S Purcell

Geometry & Topology 17 (2013) 1815–1876
Bibliography
1 C Adams, Unknotting tunnels in hyperbolic 3–manifolds, Math. Ann. 302 (1995) 177 MR1329452
2 C C Adams, Waist size for cusps in hyperbolic 3–manifolds, Topology 41 (2002) 257 MR1876890
3 C C Adams, Waist size for cusps in hyperbolic 3–manifolds, II, preprint available from the author (2002)
4 C C Adams, A W Reid, Unknotting tunnels in two-bridge knot and link complements, Comment. Math. Helv. 71 (1996) 617 MR1420513
5 H Akiyoshi, Finiteness of polyhedral decompositions of cusped hyperbolic manifolds obtained by the Epstein–Penner’s method, Proc. Amer. Math. Soc. 129 (2001) 2431 MR1823928
6 H Akiyoshi, M Sakuma, M Wada, Y Yamashita, Punctured torus groups and 2–bridge knot groups, I, 1909, Springer (2007) MR2330319
7 D Bachman, Normalizing Heegaard–Scharlemann–Thompson splittings arXiv:math/0309049
8 R Benedetti, C Petronio, Lectures on hyperbolic geometry, , Springer (1992) MR1219310
9 S A Bleiler, C D Hodgson, Spherical space forms and Dehn filling, Topology 35 (1996) 809 MR1396779
10 S A Bleiler, Y Moriah, Heegaard splittings and branched coverings of B3, Math. Ann. 281 (1988) 531 MR958258
11 J F Brock, K W Bromberg, On the density of geometrically finite Kleinian groups, Acta Math. 192 (2004) 33 MR2079598
12 B A Burton, Regina : normal surface and 3–manifold topology software
13 D Cooper, M Lackenby, J S Purcell, The length of unknotting tunnels, Algebr. Geom. Topol. 10 (2010) 637 MR2606795
14 M Culler, N M Dunfield, J R Weeks, SnapPy, a computer program for studying the geometry and topology of 3–manifolds
15 M Culler, P B Shalen, Margulis numbers for Haken manifolds, Israel J. Math. 190 (2012) 445 MR2956250
16 N M Dunfield, D P Thurston, A random tunnel number one 3-manifold does not fiber over the circle, Geom. Topol. 10 (2006) 2431 MR2284062
17 W Fenchel, Elementary geometry in hyperbolic space, 11, Walter de Gruyter & Co. (1989) MR1004006
18 D Futer, Involutions of knots that fix unknotting tunnels, J. Knot Theory Ramifications 16 (2007) 741 MR2341313
19 D Futer, E Kalfagianni, J S Purcell, Dehn filling, volume, and the Jones polynomial, J. Differential Geom. 78 (2008) 429 MR2396249
20 D Futer, J S Purcell, Explicit Dehn filling and Heegaard splittings, Comm. Anal. Geom. 21 (2013) 625
21 F Guéritaud, Géométrie hyperbolique effective et triangulations idéales canoniques en dimension trois, PhD thesis, Université de Paris–XI (Orsay) (2006)
22 F Guéritaud, On canonical triangulations of once-punctured torus bundles and two-bridge link complements, Geom. Topol. 10 (2006) 1239 MR2255497
23 F Guéritaud, S Schleimer, Canonical triangulations of Dehn fillings, Geom. Topol. 14 (2010) 193 MR2578304
24 R Guo, F Luo, Rigidity of polyhedral surfaces, II, Geom. Topol. 13 (2009) 1265 MR2496046
25 J Hass, Genus two Heegaard splittings, Proc. Amer. Math. Soc. 114 (1992) 565 MR1070519
26 D J Heath, H J Song, Unknotting tunnels for P(2,3,7), J. Knot Theory Ramifications 14 (2005) 1077 MR2196648
27 C D Hodgson, S P Kerckhoff, Universal bounds for hyperbolic Dehn surgery, Ann. of Math. 162 (2005) 367 MR2178964
28 M Lackenby, Word hyperbolic Dehn surgery, Invent. Math. 140 (2000) 243 MR1756996
29 T Li, Heegaard surfaces and measured laminations, I : The Waldhausen conjecture, Invent. Math. 167 (2007) 135 MR2264807
30 M Lustig, Y Moriah, Are large distance Heegaard splittings generic ? arXiv:1002.4292
31 A D Magid, Deformation spaces of Kleinian surface groups are not locally connected, Geom. Topol. 16 (2012) 1247 MR2967052
32 J Maher, Random Heegaard splittings, J. Topol. 3 (2010) 997 MR2746344
33 R Meyerhoff, A lower bound for the volume of hyperbolic 3–manifolds, Canad. J. Math. 39 (1987) 1038 MR918586
34 Y Moriah, H Rubinstein, Heegaard structures of negatively curved 3-manifolds, Comm. Anal. Geom. 5 (1997) 375 MR1487722
35 H Moser, Proving a manifold to be hyperbolic once it has been approximated to be so, Algebr. Geom. Topol. 9 (2009) 103 MR2471132
36 W D Neumann, A W Reid, Arithmetic of hyperbolic manifolds, from: "Topology ’90" (editors B Apanasov, W D Neumann, A W Reid, L Siebenmann), Ohio State Univ. Math. Res. Inst. Publ. 1, de Gruyter (1992) 273 MR1184416
37 Y Rieck, E Sedgwick, Persistence of Heegaard structures under Dehn filling, Topology Appl. 109 (2001) 41 MR1804562
38 J H Rubinstein, Polyhedral minimal surfaces, Heegaard splittings and decision problems for 3–dimensional manifolds, from: "Geometric topology" (editor W H Kazez), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997) 1 MR1470718
39 M Sakuma, J Weeks, Examples of canonical decompositions of hyperbolic link complements, Japan. J. Math. 21 (1995) 393 MR1364387
40 M Scharlemann, Tunnel number one knots satisfy the Poenaru conjecture, Topology Appl. 18 (1984) 235 MR769294
41 M Scharlemann, M Tomova, Alternate Heegaard genus bounds distance, Geom. Topol. 10 (2006) 593 MR2224466
42 S Schleimer, Sphere recognition lies in NP, from: "Low-dimensional and symplectic topology" (editor M Usher), Proc. Sympos. Pure Math. 82, Amer. Math. Soc. (2011) 183
43 P B Shalen, A generic Margulis number for hyperbolic 3–manifolds, from: "Topology and geometry in dimension three" (editors W Li, L Bartolini, J Johnson, F Luo, R Myers, J H Rubinstein), Contemp. Math. 560, Amer. Math. Soc. (2011) 103 MR2866926
44 M Stocking, Almost normal surfaces in 3–manifolds, Trans. Amer. Math. Soc. 352 (2000) 171 MR1491877
45 W P Thurston, Three-dimensional geometry and topology, Vol. 1, 35, Princeton Univ. Press (1997) MR1435975
46 J L Tollefson, Involutions of sufficiently large 3–manifolds, Topology 20 (1981) 323 MR617370
47 F Waldhausen, On irreducible 3–manifolds which are sufficiently large, Ann. of Math. 87 (1968) 56 MR0224099